Wyoming, 2012

Flood in Wyoming, March 11 to 13, 2012

March 11 to 13, 2012 · NWS UNR · 1 event in 1 county or zone

Unseasonably warm temperatures caused snow over the Bear Lodge Mountains to melt rapidly, which combined with ice break-up to cause minor flooding along the Belle Fourche River and its tributaries below the Keyhole Reservoir.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Unseasonably warm temperatures caused snow over the Bear Lodge Mountains to melt rapidly, which combined with ice break-up to cause minor flooding along the Belle Fourche River and its tributaries below the Keyhole Reservoir.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 11, 10:52 AM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Mar 11, 10:52 AM MST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1152 AM MDT SUN MAR 11 2012

.UPDATE...LARGE UPPER LOW LIFTING NORTHEASTWARD INTO KANSAS THIS
MORNING...WITH AREA OF PRECIP SPREADING NORTHWARD ACROSS ERN NE.
MODELS DO NOT SHOW MUCH POTENTIAL FOR WRAP-AROUND MOISTURE...IT
COULD SPREAD INTO FAR SOUTH CENTRAL SD TO PRODUCE SHOWERS THIS
AFTERNOON AND EVENING. REST OF FORECAST AREA WILL BE MOSTLY CLEAR
TODAY. SURFACE TROF CROSSING WRN SD WITH WESTERLY WINDS BEHIND IT
AND SLIGHTLY COOLER AIR BEHIND IT. UPDATED GRIDS AND ZONES FOR POPS
AND TEMPS.

&&

.AVIATION...18Z TAF FORECASTS
AREAS OF MVFR CIGS WITH ISOLATED IFR CIGS ARE POSSIBLE OVER PARTS
OF SOUTHWESTERN AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND
OVERNIGHT. VFR CONDITIONS WILL PREVAIL OVER THE REST OF THE AREA.
THERE IS A SLIGHT CHANCE OF SHOWERS OVER SOUTH CENTRAL SOUTH DAKOTA
THIS EVENING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Mar 11, 12:41 PM MST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
141 PM MDT SUN MAR 11 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-121300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
141 PM MDT (241 PM CDT) SUN MAR 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY
OVER FALL RIVER COUNTY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

UNSEASONABLY WARM WEATHER WILL CONTINUE NEXT WEEK. TEMPERATURES WILL
BE 15 TO 30 DEGREES ABOVE NORMAL WITH LOW RELATIVE HUMIDITIES.

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE OVER PARTS OF
NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA ON TUESDAY DUE TO WARM
TEMPERATURES...LOW RELATIVE HUMIDITY AND BREEZY TO WINDY SOUTHWEST
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Crook

When
March 11, 1:00 PM MST to March 13, 11:00 AM MST
Where
Crook County, 11.07 mi WNW of Colony to 8.79 mi SW of Carlile
Cause
Ice Jam
Reported by
River/Stream Gage
Coordinates
44.980, -104.410

Minor flooding occurred along the Belle Fourche River and its tributaries downstream of Keyhole Reservoir. The river gauge on the Belle Fourche River northwest of Alva crested at 4.9 feet, or 0.9 feet above flood stage. Minor flooding of agricultural land occurred and big pieces of ice were deposited along Highway 14 near Carlile.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364955.